A recently published retrospective cohort study in patients 30-74 years old has led to headlines in the media warning that use of atypical antipsychotic drugs doubles patients’ risk of sudden cardiac death. Typical antipsychotics have long been associated with this risk. In this study, however, the incidence of sudden cardiac death was similar with typical and atypical antipsychotics: about 1 in 340 person-years among the patients who took typical (first generation) antipsychotics such as haloperidol (Haldol, and others) and 1 in 360 personyears among those who took atypical (second-generation) drugs such as olanzapine (Zyprexa), compared to 1 in 700 patient-years among otherwise similar nonusers of antipsychotic drugs. The risk increased with the dose of the drug and also with the age of the patient; the authors state that they did not include patients younger than 30 because sudden cardiac death is very rare in the younger age group.1
Second-generation drugs are less likely than first generation drugs to cause extrapyramidal symptoms, tardive dyskinesia and neuroleptic malignant syndrome, but more likely to cause weight gain and other metabolic abnormalities.2 Aripiprazole (Abilify)3 is least likely to prolong the QT interval, which is one of the mechanisms that could be responsible for the small increase in the absolute risk of sudden death among patients who take antipsychotic drugs.
In a patient with a good indication for its use, the consequences of not taking an antipsychotic drug may be greater than the risks of taking one.
1. WA Ray et al. Atypical antipsychotic drugs and the risk of sudden cardiac death. N Engl J Med 2009; 360:225.
2. Drugs for psychiatric disorders. Treat Guidel Med Lett 2006; 4:35.
3. Second-generation antipsychotics — aripiprazole revisited. Med Lett Drugs Ther 2005; 47:81.